Backward Differentiation Formula finite difference schemes for diffusion equations with an obstacle term

Olivier Bokanowski*, Kristian Debrabant

*Corresponding author for this work

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

Finite difference schemes, using Backward Differentiation Formula (BDF), are studied for the approximation of one-dimensional diffusion equations with an obstacle term, of the form $$\min(v_t - a(t,x) v_{xx} + b(t,x) v_x + r(t,x) v, v- \varphi(t,x))= f(t,x).$$ For the scheme building on BDF2, we discuss unconditional stability, prove an $L^2$-error estimate and show numerically second order convergence, in both space and time, unconditionally on the ratio of the mesh steps. In the analysis, an equivalence of the obstacle equation with a Hamilton-Jacobi-Bellman equation is mentioned, and a Crank-Nicolson scheme is tested in this context. Two academic problems for parabolic equations with an obstacle term with explicit solutions and the American option problem in mathematical finance are used for numerical tests.
Original languageEnglish
JournalI M A Journal of Numerical Analysis
Volume41
Issue number2
Pages (from-to)900-934
ISSN0272-4979
DOIs
Publication statusPublished - Apr 2021

Fingerprint

Dive into the research topics of 'Backward Differentiation Formula finite difference schemes for diffusion equations with an obstacle term'. Together they form a unique fingerprint.

Cite this